Michigan, 2007Flood in Michigan, March 22 to 24, 2007
March 22 to 24, 2007 · NWS APX · 1 event in 1 county or zone
Over an inch of rain fell on East Central Lower Michigan in the early morning hours of the 22nd. Snowmelt upstream contributed to runoff, producing flooding in parts of Arenac County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Over an inch of rain fell on East Central Lower Michigan in the early morning hours of the 22nd. Snowmelt upstream contributed to runoff, producing flooding in parts of Arenac County. Ice jams on the Rifle and Au Gres Rivers may have contributed to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 22, 3:14 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 22, 3:14 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT THU MAR 22 2007
.DISCUSSION...SHORT WAVE ASSOCIATED COLD FRONT CONTINUES TO PUSH
EAST OF THE REGION THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO
THE WESTERN GREAT LAKES. W-E CLEARING TREND CONTINUING OVER NRN
MICHIGAN. HOWEVER FURTHER UPSTREAM...ANOTHER SHORT WAVE NOTED MOVING
INTO THE NRN HIGH PLAINS WITH SOME MID AND HIGH CLOUD COVER
SPREADING INTO THE UPPER MIDWEST.
TONIGHT THROUGH FRIDAY...A RETURN TO RELATIVE BENIGN WEATHER
ANTICIPATED AS HIGH PRESSURE/DRIER AIR DOMINATE AND FRONT/BAROCLINIC
ZONE GETS FURTHER SUPPRESSED S/E. DIMINISHING WINDS AND CLEARING
SKIES EXPECTED TO PRODUCE FAIRLY COOL TEMPS TONIGHT (TEENS TO 20S)
ALTHOUGH SOME UPSTREAM MID AND HIGH CLOUD WILL BE REACHING THE
REGION LATER TONIGHT AND MAY HAVE SOME IMPACT ON TEMPS. 850 TEMPS
COOL TO THE -8C TO -10C RANGE ON LAKE SUPERIOR...PROBABLY NOT ENOUGH
FOR AN LAKE EFFECT PRECIP PARTICULARLY CONSIDERING THE OVERALL DRY
AIRMASS COMING INTO THE REGION. BUT STILL SOME LAKE CLOUDS OFF
SUPERIOR INTO EASTERN UPPER MICHIGAN TONIGHT NOT OUT OF THE
QUESTION. ON FRIDAY...THERMAL TROUGH MOVES EAST OF THE REGION AS
WARMER AIR ONCE AGAIN NOSES INTO THE WESTERN GREAT LAKES. NAM
FORECAST SOUNDINGS SUGGEST HIGH TEMPS IN THE MID 40 TO LOWER 50S.
OTHERWISE...RIVER GAGE READINGS CONTINUE TO INCREASE ALONG THE
MANISTEE AND RIFLE RIVERS AND WILL TAKE AT LEAST ANOTHER 24 HOURS
FOR FULL RESPONSE ON THE RIVERS TO BE REALIZED. CALLS TO ARENAC
COUNTY INDICATE NEAR BANKFULL CONDITIONS ALREADY ON THE RIFLE AND AU
GRES RIVERS EARLIER IN AFTERNOON WITH ADDITIONAL RIVER RISES LIKELY
THROUGH FRIDAY MORNING. THUS...HAVE ISSUED FLOOD WARNING FOR ARENAC
COUNTY. ORIGINAL FLOOD WATCH WILL ALSO REMAIN IN PLACE TO ADDRESS
POTENTIAL IN OTHER AREAS.
ADAM
FRIDAY NIGHT AND SATURDAY...BENIGN PERIOD OF WEATHER EXPECTED WITH
LOW LEVEL RIDGING FIRMLY IN CONTROL AND LOW/MID LEVEL DRY AIR
ENTRENCHED IN THE WAKE OF STALLED BOUNDARY TO THE SOUTH. LIGHT
WINDS/CLEAR SKIES LIKELY TO LEAD TO ANOTHER COLD MORNING EARLY
SATURDAY...WITH SOME RECOVERY SATURDAY AFTERNOON UNDER WEAK WARM
ADVECTION REGIME...THOUGH PROBABLY NOT SIGNIFICANT GIVEN LACK OF
OVERALL MIXING COUPLED WITH LIKELY JET CIRRUS OVERHEAD. SOME DEBATE
STILL ABOUT POTENTIAL FOR A FEW LIGHT SHOWERS MAINLY NORTHERN CWA
LATE SATURDAY WITH PASSAGE OF SHORTWAVE ALONG THE U.S./CANADIAN
BORDER...BUT MOISTURE SEVERELY LACKING AND THUS WOULD ONLY EXPECT A
FEW SPRINKLES AT MOST WITH DRY COLUMN IN PLACE.
SATURDAY NIGHT THROUGH MONDAY NIGHT...ATTENTION DURING THIS PERIOD
IS FOCUSED ON PRECIP POTENTIAL AS WELL AS WHAT WILL LIKELY BE A
TRICKY TEMPERATURE FORECAST. INITIAL NEARLY STATIONARY FRONT TO THE
SOUTH WILL BEGIN TO BUCKLE NORTH UNDER THE INFLUENCE OF LIFTING
SHORTWAVE FROM THE FOUR CORNERS AND DEVELOPING SOUTHWEST FLOW ALOFT
AS RIDGE AXIS CRESTS THE LAKES. LIFTING FRONT IN COMBINATION WITH
DEVELOPING WARM ADVECTION ALOFT/ISENTROPIC ASCENT WILL PRODUCE AN
OVERRUNNING SITUATION WITH A PERIOD OF SHOWERS EXPECTED AS DECENT
THETA-E ADVECTION COMMENCES WITH PUSH OF GULF MOISTURE NORTH. THE
PRIMARY PROBLEM IS THE TIMING OF THE PRECIP...AS 22/12Z GFS WANTS
LIFT THE BOUNDARY MUCH FARTHER NORTH MUCH FASTER...HENCE BRINGING
MORE PRECIP INTO THE PICTURE ACROSS THE SOUTHERN CWA BY SATURDAY
NIGHT. THIS MODEL APPEARS TO BE HAVING ISSUES WITH CONVECTIVE
FEEDBACK...CREATING SOMEWHAT SPURIOUS VORT CENTERS WHICH APPEAR TO
AID IN LIFTING THE SYSTEM FASTER. ECMWF ALSO FOLLOWS A SIMILAR
SOLUTION...SHOWING SATURATION OCCURRING OVER AT LEAST THE SOUTHERN
CWA ON SUNDAY...BUT HOLDING TIGHT RH GRADIENT IN PLACE WITH SHARP
CUTOFF TO NORTHERN EDGE OF PRECIP. FOR NOW WILL RUN WITH CHANCE POPS
OVER MAINLY THE SOUTHERN CWA ON SUNDAY...THOUGH DO EXPECT TO SEE
SOME CHANGES AS SUNDAY APPROACHES.
PRECIP POSSIBILITIES IN TURN MAKE FOR A VERY TRICKY TEMP FORECAST AS
TYPICAL FOR THESE OVERRUNNING SITUATIONS TO RUIN WHAT COULD BE A
VERY WARM DAY WITH PLENTY OF STRATUS HANGING AROUND. SUSPECT THIS
MAY BE THE CASE FOR A WHILE...BUT SCOURING MAY OCCUR AHEAD OF
APPROACHING FRONT AS SHORTWAVE CUTS THROUGH THE WESTERN LAKES. FOR
NOW WILL PLAY HIGHS MAINLY IN THE 50S...THOUGH COULD BE EITHER
COOLER OR WARMER PENDING TIMING OF LIFTING WARM FRONT AND ASSOCIATED
CLOUDS/PRECIP.
WHAT DOES APPEAR MORE CERTAIN IS INCREASING CHANCES FOR PRECIP COME
MONDAY AFTERNOON INTO ESPECIALLY MONDAY NIGHT AS FRONT SLOWLY
ADVANCES THROUGH THE REGION. IMPRESSIVE MOISTURE TAP STILL PROGGED
BY MEDIUM RANGE GUIDANCE AS GULF WIDE OPEN...WITH PWATS IN EXCESS OF
AN INCH LIKELY MAKING A RUN INTO THE CWA. DECIDED TO ADD CHANCE OF
THUNDER FOR MONDAY AFTERNOON TIMEFRAME GIVEN HINT OF ENHANCED
CAPE/LI SIGNATURE SLIPPING NORTHWARD IN THE WARM SECTOR COUPLED WITH
EXPECTED TIMING OF FRONT DURING PERIOD OF MAXIMUM HEATING AND BEST
SYNOPTIC SUPPORT WITH APPROACH OF WAVE FROM THE WEST. HOWEVER...THIS
HIGHLY DEPENDENT ON FRONTAL TIMING AND DEGREE OF HEATING
AVAILABLE...AND ALSO APPEARS BEST SUPPORT WILL SKIRT WEST OF THE
CWA...SO CONFIDENCE ON WIDESPREAD PRECIP INITIALLY NOT OVERLY HIGH.
FRONT SHOULD GET A BOOST BY EARLY TUESDAY AS DEEP SYSTEM PLOWING
ONTO THE WEST COAST QUICKLY SHIFTS THE PATTERN ACROSS THE CONUS.
TUESDAY INTO THURSDAY...HIGHLY AMPLIFIED PATTERN EXPECTED TO
DEVELOP DURING THIS TIMEFRAME AS WESTERN LONGWAVE TROUGH SLOWLY
ADVANCES EASTWARD INTO THE INTERMOUNTAIN WEST ON WEDNESDAY. THIS
WILL ESSENTIALLY PUMP UP QUITE THE RIDGE OVER THE INTERIOR OF THE
COUNTRY...SUPPORTING A DRY FORECAST TUESDAY INTO WEDNESDAY AS
SURFACE RIDGING ALSO TAKES HOLD. TEMPS LIKELY TO START OFF ON THE
COOL SIDE GIVEN INITIAL PUSH OF COLDER AIR BEHIND MONDAY NIGHT/EARLY
TUESDAY FROPA...THOUGH NOT QUITE READY TO BELIEVE GFS SOLUTION
DUMPING COLD H85 TEMPS OVER THE AREA. ECMWF SOLUTION CONTINUES TO
REMAIN CONSISTENT SHOWING A BRIEF COOLDOWN FOR TUESDAY BEFORE
RECOVERY BEGINS ON WEDNESDAY AS LOW LEVEL RIDGE AXIS ADVANCES EAST
OF THE AREA. HAVE INCLUDED SMALL POPS IN LINE WITH LATEST HPC
GUIDANCE FOR WEDNESDAY NIGHT INTO THURSDAY TIMEFRAME AS FLOW AGAIN
TURNS BROAD SOUTHWESTERLY WITH UPPER TROUGH PUSHING OUT ONTO THE
PLAINS. THIS WILL PROVIDE INCREASING WARM/THETA-E ADVECTION ALOFT AS
UPR TROUGH/ASSOCIATED SURFACE FRONT GET CLOSER ON THURSDAY...THOUGH
SUSPECT MODELS MAY BE A HAIR TOO FAST IN ADVANCING SYSTEM EAST GIVEN
INITIALLY STRONG RIDGING IN PLACE OVER THE CENTRAL CONUS. IN EITHER
CASE...APPEARS ANOTHER RAIN/CONVECTIVE EVENT POSSIBLE BY LATE
THURSDAY.
LAWRENCE
&&
.AVIATION...ISSUED AT 1228 PM.
A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE EASTERN AND
SOUTHERN GREAT LAKES FOR THE REST OF THE AFTERNOON. LINGERING
MOISTURE BEHIND THIS COLD FRONT WILL DISSIPATE AS DRIER AIR
ASSOCIATED WITH A WEAK HIGH PRESSURE SYSTEM MOVES IN. THEREFORE...
ANY LINGERING MVFR CONDITIONS WILL QUICKLY EVOLVE INTO VFR AS THE
BKN-OVC STRATO-CU BECOME SCT. UPSTREAM MOISTURE ASSOCIATED WITH A
WEAK UPPER LEVEL WAVE WILL PASS ACROSS THE GREAT LAKES TONIGHT...BUT
MOST CLOUD ACTIVITY WILL BE IN THE MID-LEVELS AND VFR CONDITIONS ARE
EXPECTED TO BE MAINTAINED.
MPC
&&
.APX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...THROUGH
FRIDAY AFTERNOON...MIZ031-032-041-042.
FLOOD WARNING...THROUGH NOON FRIDAY...MIZ042.
&&Hazardous weather outlook, Mar 22, 3:12 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT THU MAR 22 2007
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-231000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
412 PM EDT THU MAR 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TONIGHT
LOCALIZED FLOODING IS POSSIBLE IN LOW LYING AREAS AND OTHER PLACES
THAT DRAIN POORLY...IN NORTHERN LOWER MICHIGAN MAINLY SOUTH OF
MICHIGAN ROUTE 72. SEE ONGOING FLOOD WATCHES AND WARNINGS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALIZED FLOODING IS POSSIBLE IN LOW LYING AREAS AND OTHER PLACES
THAT DRAIN POORLY...IN NORTHERN LOWER MICHIGAN MAINLY SOUTH OF
MICHIGAN ROUTE 72. SEE ONGOING FLOOD WATCHES AND WARNINGS FOR
DETAILS.
THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PASS ON ANY REPORTS OF FLOODING.
ADAM
In the hours before
Local storm report, Mar 22, 12:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM NON-TSTM WND DMG BEAR LAKE 44.42N 86.15W
03/22/2007 MANISTEE MI COUNTY OFFICIAL
SEVERAL POWERLINES DOWN IN THE BEAR LAKE AREA.
&&
ADAMFlood, Arenac
- When
- March 22, 3:30 PM EST to March 24, 3:00 PM EST
- Where
- Arenac County, 3.5 mi E of Alger to Au Gres
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 44.120, -84.049
The Rifle River near Sterling crested early on the morning of the 22nd at around 9.5 feet, above the estimated flood stage of 8 feet. The Au Gres River also rose out of its banks. A number of road closures resulted across the county, including parts of Santiago Road, Twining Road, Mackinaw Road, Hammel Beach Road, Court Street, Thaut Road, and Bessinger Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 22, 20073 deaths · 1 event
- Rip Currents in Florida, March 22, 20072 deaths · 2 events
- Damaging Winds in Michigan, March 22, 2007$65,000 · 52 kt wind · 2 events
- Hail in Illinois, March 22, 2007$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Oklahoma, March 22 to 23, 2007$20,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 22, 2007$18,000 · 0.88 in hail · 3 events
- Hail in Wisconsin, March 22, 20071.75 in hail · 5 events
- Hail in Texas, March 22, 20071.75 in hail · 4 events
- Hail in Missouri, March 22, 20071 in hail · 3 events
- Hail and Damaging Winds in Michigan, March 22, 200752 kt wind · 3 events
- Hail in Kansas, March 22, 20071 in hail · 2 events
- Hail in Illinois, March 22, 20070.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19465.